Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Austin/San Antonio, TX

August 17, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 17, 2014, 2:25 PM CDT for Val Verde County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 2:25 PM CDT (19:25 UTC)
Expired
Aug 17, 2014, 3:00 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WWUS84 KEWX 171925
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT SUN AUG 17 2014

TXZ183-172000-
VAL VERDE-
225 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 300 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
SEMINOLE CANYON STATE PARK TO 10 MILES SOUTHWEST OF AMISTAD
VILLAGE...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  SEMINOLE CANYON STATE PARK...
  AMISTAD VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2984 10122 2945 10090 2936 10101 2946 10109
      2946 10115 2951 10119 2952 10127 2959 10126
      2957 10130 2959 10133 2964 10131 2965 10133
      2964 10136 2972 10141
TIME...MOT...LOC 1925Z 246DEG 12KT 2961 10138 2939 10115

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 12:31 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 17, 12:31 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1231 PM CDT SUN AUG 17 2014

.UPDATE...UPDATE FOR 18Z AVIATION BELOW.

&&

.AVIATION...MID LEVEL SHEAR/VORTICITY AXIS ROUGHLY NEAR A KCOM-
KOZA LINE...THEN SSW INTO MEXICO. FOCUS FOR SCT SHRAS AND TSTMS
SHOULD BE ACROSS THE WESTERN CWA DURING THE AFTERNOON HOURS CLOSER
TO THIS FEATURE. HAVE INCLUDED TEMPO TSRA IN DRT TAF THROUGH 21Z.
A FEW STORMS COLD PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS. A
COUPLE OF HI RES MODELS SUGGEST DEVELOPMENT FARTHER EAST INTO THE
HILL COUNTRY...POSSIBLY NEAR THE KAUS AREA LATE AFTERNOON AND
EVENING. HOWEVER CONFIDENCE IS CURRENTLY LOWER IN THIS HAPPENING
AND PREFER TO SEE TRENDS DURING THE MID AND LATE AFTERNOON BEFORE
INCLUDING MENTION IN KAUS TAF. OUTSIDE OF ANY SHRAS/TSRAS...VFR
CONDITIONS ACROSS TAF SITES THROUGH THE AFTERNOON AND EVENING.
MVFR STRATUS DEVELOPING 08Z-12Z ACROSS I-35 CORRIDOR MON
MORNING...POSSIBLY OUT NEAR DRT AFTER 12Z.

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT SUN AUG 17 2014/

UPDATE...
MORNING FORECAST ADJUSTED SLIGHTLY FOR CLOUDS AND TEMPERATURE
TRENDS BASED ON THE CONVECTION OVER THE HILL COUNTRY AND CENTRAL
TX. A WEAK MCS SHOULD LEAVE PLENTY OF REMNANT CLOUDS OVER NORTHERN
COUNTIES THROUGH THE DAY AND RESULT IN A TEMPERATURE OFFSET OF
ABOUT 2-4 DEGREES. SUBSIDENCE SOUTH AND EAST OF THE COMPLEX SHOULD
CONTINUE TO PROMOTE MOSTLY SUNNY SKIES AND HIGH HEAT INDICES OF
103-107 DEGREES.

PREV DISCUSSION... /ISSUED 633 AM CDT SUN AUG 17 2014/

AVIATION...
/12Z TAFS/
MVFR CONDITIONS ARE EXPECTED THROUGH 14Z ACROSS THE I-35 SITES
WITH CIGS BECOMING VFR FOR THE REST OF TODAY. A CLUSTER OF STORMS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE OVER CENTRAL TEXAS IS
EXPECTED TO PUSH TO THE SOUTH AND AFFECT THE RIO GRANDE PLAINS AND
NORTHERN HILL COUNTRY THIS MORNING THROUGH THE EVENING HOURS. WINDS
WILL BE MAINLY FROM THE SOUTH 10 TO 13 KNOTS. MVFR CIGS RETURN
AROUND 07Z/08Z MONDAY ALONG THE I-35 TERMINALS.

PREV DISCUSSION... /ISSUED 353 AM CDT SUN AUG 17 2014/

SHORT TERM (TODAY THROUGH MONDAY)...
EARLY MORNING RADAR DATA SHOWS CONVECTION ONGOING ACROSS THE
SOUTHERN EDWARDS PLATEAU. THIS ACTIVITY IS DEVELOPING IN PROXIMITY
TO A WEAK UPPER TROUGH/SHEAR AXIS ALONG WITH A NARROW BAND OF
HIGHER MOISTURE (PWAT ROUGHLY 2"). THE UPPER TROUGH/SHEAR AXIS
WILL MIGRATE SOUTHWARD TODAY. THE EXPECTED LOCATION OF THIS
FEATURE ALONG WITH DAYTIME HEATING WILL PLACE THE SOUTHERN
EDWARDS PLATEAU AND WESTERN HILL COUNTRY IN THE FAVORED AREA FOR
RAINFALL TODAY. BASED ON CURRENT TRENDS AND HI-RES MODEL DATA...
WE HAVE INCREASED RAIN CHANCES ACROSS THE ABOVE MENTIONED AREAS.
GIVEN THE WEAK FLOW ALOFT AND AVAILABLE MOISTURE...A FEW LOCATIONS
GENERALLY NORTH OF A ROCKSPRINGS TO FREDERICKSBURG TO LLANO LINE
COULD SEE UP TO 2" OF RAIN. AGAIN...THESE RAINFALL AMOUNTS WILL
LIKELY REMAIN VERY LOCALIZED. ELSEWHERE... CAN/T RULE OUT MAINLY
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL
TEXAS TODAY. ON MONDAY...THE UPPER TROUGH/SHEAR AXIS WEAKENS. WE/LL
MENTION A SLIGHT CHANCE FOR CONVECTION ACROSS VAL VERDE COUNTY AND
NEAR THE COASTAL PLAINS TO ACCOUNT FOR THE SEA BREEZE.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
MID AND UPPER LEVEL RIDGING WILL BUILD ACROSS TEXAS THROUGH THE
WORK WEEK. THIS WILL KEEP MOST AREAS DRY...EXCEPT FOR POSSIBLY THE
COASTAL PLAINS. THIS AREA WILL LIKELY SEE AT LEAST ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS DUE TO DAYTIME HEATING AND THE
SEA BREEZE. TEMPERATURES WILL CONTINUE TO REMAIN ABOVE NORMAL WITH
HIGHS IN THE MID 90S TO NEAR 100 AND LOWS GENERALLY IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  99  76  99  76 /  20  -   10  10  10
AUSTIN BERGSTROM INTL AIRPORT  75  99  74  99  74 /  20  -   10  10  10
NEW BRAUNFELS MUNI AIRPORT     74  99  74  99  74 /  10  -   10  10  10
BURNET MUNI AIRPORT            74  96  74  96  74 /  30  -   10  10  10
DEL RIO INTL AIRPORT           78  97  78  98  77 /  20  20  20  10  10
GEORGETOWN MUNI AIRPORT        76  98  75  98  75 /  30  -   10  10  10
HONDO MUNI AIRPORT             74  97  74  98  74 /  10  -   10  10  10
SAN MARCOS MUNI AIRPORT        75  98  74  98  74 /  10  -   10  10  10
LA GRANGE - FAYETTE REGIONAL   78  98  77  98  77 /  10  20  10  20  10
SAN ANTONIO INTL AIRPORT       78  98  77  98  77 /  10  -   10  10  10
STINSON MUNI AIRPORT           76  98  76  99  77 /  10  -   10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Aug 17, 5:14 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT SUN AUG 17 2014

TXZ171>173-183>194-202>209-217>225-228-181015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 103 TO 107 DEGREE
RANGE THIS AFTERNOON. THE HIGHEST HEAT INDEX READINGS WILL
GENERALLY BE SOUTH AND EAST OF A LINE FROM EAGLE PASS TO SAN
ANTONIO TO AUSTIN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 103 TO 108 DEGREE
RANGE ON MONDAY. THE HIGHEST HEAT INDEX READINGS WILL GENERALLY BE
SOUTH AND EAST OF A LINE FROM EAGLE PASS TO SAN ANTONIO TO AUSTIN.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT SUN AUG 17 2014

TXZ183-172000-
VAL VERDE-
225 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 300 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
SEMINOLE CANYON STATE PARK TO 10 MILES SOUTHWEST OF AMISTAD
VILLAGE...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  SEMINOLE CANYON STATE PARK...
  AMISTAD VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2984 10122 2945 10090 2936 10101 2946 10109
      2946 10115 2951 10119 2952 10127 2959 10126
      2957 10130 2959 10133 2964 10131 2965 10133
      2964 10136 2972 10141
TIME...MOT...LOC 1925Z 246DEG 12KT 2961 10138 2939 10115

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:44 PM CDTSpecial Weather StatementEWXKimble31 min
Aug 17, 4:31 PM CDTSpecial Weather StatementEWXKinney29 min
Aug 17, 4:35 PM CDTSpecial Weather StatementEWXKerr25 min
Aug 17, 5:18 PM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Aug 17, 5:20 PM CDTAreal Flood AdvisoryEWXKerr2 hr

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.